Aromatase inhibitors five years or more

I am a stage 1 ER+ breast cancer survivor. I was on aromatase inhibitors for five years. I had many side effects but I made it through. My doctor did not recommend staying on Aromatase inhibitors beyond five years, so I stopped. Despite the side effects I wonder if this was a mistake. Anyone have thoughts as to whether or not stay on aromatase inhibitors longer than five years?

11 Replies

oldestnewest
  • Well, I would trust my doctor, 5 years is the standard. The doctor is probably concerned about the possibility of osteoporosis and effects on your heart. But you could go to another doctor for a second opinion. There was recently a study for 10 years of letrozole after 5 years of tamoxifen but it showed only 4% fewer women had a recurrence: ncbi.nlm.nih.gov/pubmedheal...

  • Thanks for your reply. As I have a problem with a bone density, I think five years is all I can handle!

  • Alot depends on your age too. The longer you have to live the longer time you have to get a recurrence. I think the idea of getting a second opinion is good. You could also see about going on tamoxifen for five years. It is actually good for your bones and your heart. But it does have other side effects such as uterine cancer although you can be watched for that and go off tam if your uterine lining is thickening. I know you said you are stage 1a,b, or c. Also did you do the oncotype test. If your score is very low on that it might be a good sign that 5 years is enough for you.

  • Thanks for the info. I was on tamoxifen back in 1998 when I was diagnosed with LCIS. The side effects for me were so bad I only lasted six weeks. My doctor switched me to raloxifene which I tolerated well for ten years. Unfortunately I was still diagnosed with breast cancer.

  • Another possibility is to ask your doctor about trying another AI. They do sometimes have different side effects. Also if you are not taking anything for increasing bone density you should talk to your doctor about that.

  • Hi: This is a good question we often hear from women who have taken tamoxifen or AI's as targeted therapies for their hormone + breast cancers. What is the optimal time period? Five years? Ten? Longer?

    While these drugs are proven to be effective tools in the treatment of breast cancer, there is no "one size fits all" approach.Many physicians look at their individual patients and take into consideration the information they have about their particular situation. At what stage was the cancer diagnosed? Was there lymph node involvement? Is there a low or high risk for recurrence? Sometimes age and ability to tolerate the medication play an important role as well. The takeaway is that 5 years may be just right for you, and ten years may be recommended for another patient. As always, discuss this with your doctor and talk about the reasons behind his/her decision. Then you can rest easy knowing that you are doing the right thing FOR YOU.

  • Thanks so much for the thoughtful reply! I appreciate being part of this community!

  • I am an 8 year survivor and still taking Arimidex (generic) but have not had any side effects...sorry you have. My Dr wants me on med for 10 years - We'll see what she says at the 10 year mark.

  • I am glad to hear that you have had no side effects. Hopefully in two years there will be more data to support the benefits of staying on aromatase inhibitors for ten or more years.

  • There is a test your doc can order to provide information about the odds of reoccurrence. It was considered experimental at one time however it is more mainstream according to my oncologist. The test indicated I had a 6% chance of reoccursnce when I took it and at 72 years old my odds went up to 12% as I recall. We decided those were pretty good odds and quit the treatment after 5 years. I was on arimidex for 3 years and tamoxifen for 2. My bone density was affected and I was given Zometa which helped. I was diagnosed in 2008. I am currentily having back problems that my oncologist says is comon with the use of the aromatase inhibitors For me getting off tamoxifen was probably a good decision. Talk with your doctor and be part of the decision.

  • This is a once a day medication. I took the med with supper and decreased the side effects to zero. Hope it works for you.